Blog

Medicating My Mental Health

Before reading this blog I just want to point out to you that this does talk about my personal experiences on medication; everyone reacts differently to different medications so there is no guarantee that these will work the same for you!  

I’ve lived with anxiety, depression and borderline personality disorder (BPD) traits for most of my life and symptoms gradually became unbearable throughout my time here in Durham. I was terrified about going to the doctors to medicate my poorly brain, because of the stigma attached to antidepressants, mood stabilisers and anti psychotics. I started on the beta blocker “propranolol”, followed by an SSRI “sertraline”, then finally switching to “fluoxetine”, more commonly known as “prozac”. I still take propranolol during exam period to reduce my physical symptoms of panic attacks. I also take promethazine hydrochloride to help me sleep.

Get a HC2 certificate! For poor students like us, the NHS offers this so we don’t have to pay ridiculous prices for our medications. This goes for all medication and if you fit the criteria then it is all free! Just fill in the form and after they have approved it you’ll get a certificate in the post, which you just show at the pharmacy. It saves me so much money and no need to stress about the financial side of getting the correct healthcare.  https://www.nhsbsa.nhs.uk/nhs-low-income-scheme

IMG_1704
My battered certificate which means free prescriptions!

Find someone you’re comfortable with speaking to: The University Health Centre has pictures of all the doctors on the website, and this is useful to ease anxieties and see if you trust them http://www.durhamstudenthealth.co.uk/doctors/. You could even bring a friend with you! The GPs in Durham are very used to patients with mental health needs, so you are certainly not alone; there’s loads of us in the same situation.

Tell the doctor EVERYTHING going on. If you struggle to do this, try writing everything down beforehand and give it to them so there is no need to speak these scary things out loud. This means that they will be better able to help you by prescribing the correct medication and dosage for your needs. If you don’t mention certain symptoms, they might not improve.

Side effects are manageable! I found during all three of my medication experiences that yes, there are side effects, but they are no way as bad as I and the stigma perceived them to be – and I am on high doses! With propranolol, I just have to be careful about when I take them; for example they don’t mix well with alcohol and so are out of the equation if I want to party. The other side effects such as fainting (propranolol), loss of appetite, “lump” in throat (fluoxetine and sertraline), and worsening symptoms (fluoxetine) all seemed to disappear within two weeks of beginning the medication, it’s just a case of powering through them and in my opinion it was totally worth it! Fluoxetine still gives me headaches on occasion, but this is easily managed with painkillers. More information on side effects can be found via google or on Mind‘s website: https://www.mind.org.uk/information-support/drugs-and-treatments/medication/about-medication/?o=21057#.WaMGXyiGPIU

Withdrawal: I cannot say this enough times – do NOT stop taking your medications “cold turkey” or without a doctor’s advice!!! I cannot comment on the symptoms because I have always been sensible, but considering my withdrawal symptoms coming off sertraline gradually I can imagine it’s not a pleasant experience. I came off sertraline because I thought it was having no effect on me whatsoever, despite being titrated up to the highest dose (200 mg). My lack of improved symptoms led to delusional thoughts: I believed that I had been prescribed a placebo medication to see if it had an effect, and I was apprehensive to trust him again, but I did. Withdrawing made me realise just what an impact the sertraline had had on my mood – which crashed – and I was an emotional wreck the the entire week, which became so unbearable I actually started taking it again to ease my symptoms (DO NOT TRY THIS!). It just messed me up even more.

My doctor switched me straight onto fluoxetine after hearing about the above issues and that’s what I’ve been on ever since. It’s coming up to a year now. Immediately my symptoms improved: I was more emotionally stable, able to concentrate and able to stay out at uni for several hours without an overwhelming desire to be home. After a week, the side effects eased and I felt much more able to do my degree without my illness getting in the way. With the help from Disability Support https://www.dur.ac.uk/disability.support/ and College Office, things were much more manageable at university.

image2.jpg
Everyday: 2 ibuprofen (headaches), 2 fluoxetine (antidepressant), 1 lymecycline (acne), 1 contraceptive pill.

One day I plan to come off my medication, but if that isn’t possible, I am no longer ashamed or apprehensive to take the medication I need to be healthy. Medications don’t work for everyone, but I hope that one day medication will be a more considered option when searching for that initial support, because they honestly aren’t as bad as stigma makes them out to be and we certainly shouldn’t be scared or ashamed of taking them. I wish now that I hadn’t spent so much of my life being crippled by these horrific conditions when there are plenty of treatment options available. Medication isn’t the magic cure, I still have bad days, I still need talk therapy and ongoing support despite it all, but its helped a lot in my recovery and day-to-day life. Forgetting to take a dose one day- for me- is incredibly noticeable in my mood swings and irritation, which is enough proof for me that they are doing something magic.

image1.png

If you have any questions or queries please message the heads up team via our Facebook page https://www.facebook.com/durhamheadsup/ or emailheads.up@durham.ac.uk and we will try our best to help! Also contact us if you are interested in blogging for us. Keep your heads up! Carys.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s